Try it
Pharmacology · Corticosteroids: adrenal suppression
Sample itemA 50-year-old man treated with prednisolone 30 mg daily for pemphigus for three months stops it abruptly. He develops fatigue, nausea, blood pressure 88/54 mmHg and sodium 128 mmol/L with normal potassium. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Suppression of the hypothalamic-pituitary-adrenal axis with adrenal cortical atrophy
Prolonged exogenous glucocorticoids suppress CRH and ACTH, and the adrenal cortex atrophies, so abrupt withdrawal leaves cortisol deficiency. The renin-angiotensin-aldosterone axis is intact, so potassium is typically normal, unlike primary adrenal failure. Doses should be tapered after prolonged use, and stress doses covered during illness or surgery.
Option by option
A. Isolated loss of aldosterone synthesis
Aldosterone is controlled by angiotensin II and remains functional, so potassium is normal.
B. Autoimmune destruction of the adrenal cortex
Autoimmune Addison disease would usually raise potassium and cause pigmentation.
C. A pituitary adenoma causing loss of ACTH
There is no pituitary lesion in this scenario; the suppression is pharmacological.
D. Suppression of the hypothalamic-pituitary-adrenal axis with adrenal cortical atrophy (correct)
Correct. Negative-feedback suppression causes secondary adrenal insufficiency after stopping steroids.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Corticosteroids: adrenal suppressionWhy should long-term high-dose prednisolone not be stopped abruptly?
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?